New Mexico, 2007

Damaging Wind in New Mexico, July 5, 2007

July 5, 2007 · NWS ABQ · 1 event in 1 county or zone

Thunderstorms moved southwest from the Texas Panhandle into east central New Mexico and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms moved southwest from the Texas Panhandle into east central New Mexico and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM MST, 11 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM MST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED JUL 4 2007

.DISCUSSION...DEWPOINTS HAVE INCREASED LAST 24 HOURS FROM 5 TO 15
DEGREES OVER RIO GRANDE VALLEY AND CONTDVD...EVEN OUT AT KGUP AND
KFMN. HASN/T MIXED OUT YET THIS AFTERNOON EVEN THOUGH THE BIG JUMP
ONLY STARTED TO SHOW UP AROUND MIDMORNING AT KGUP. IN
ADDITION...SHIFT IN STEERING FLOW LOOKS EVIDENT ON AZTEC
PROFILER...SO EXPECT STORMS DEVELOPING OVER SOUTHWEST COLORADO HIGH
TERRAIN COULD DRIFT INTO NW PLATEAU LATE THIS AFTERNOON OR THIS
EVENING.  CONVECTION GOT OFF TO A QUICK START...BY 10 AM...OVER THE
EAST SLOPES SANGRE DE CRISTO MOUNTAINS. MEANWHILE...UPPER HIGH
CENTER HAS EXPANDED INTO THE GREAT BASIN AS WAS PREVIOUSLY INDICATED.

DISTURBANCE OVER WESTERN KANSAS THIS MORNING IS SHOWN BY GFS TO
ROUND THE CORNER AND THEN MOVE SOUTHWEST IN THE UPPER HIGH
CIRCULATION...AND POSSIBLY IMPACT EAST CENTRAL AND SOUTHEAST NEW
MEXICO LATER TONIGHT AND EARLY THURSDAY. THEREFORE WILL LIKELY BE
MAKING SOME ADJUSTMENTS TO POPS IN THE SHORT TERM.

NAM SUGGESTS ANOTHER GOOD PUSH DOWN THE PLAINS THURSDAY NIGHT WITH
SURFACE HIGH OVER NORTHEAST NEW MEXICO SHOWING UP FRIDAY MORNING.
OTHERWISE...BASIC SHORT TERM TRENDS OF INCREASING MOISTURE AND
INSTAB SHIFTING WESTWARD REMAIN PRETTY MUCH UNCHANGED FROM
YESTERDAY.  EXPECT ANOTHER BOUT OF EAST CANYON WINDS IN THE KABQ
AREA TONIGHT AS WELL AS AGAIN THURSDAY NIGHT.

STILL SOME DIFFICULTY IN DETERMINING HOW MUCH AFFECT THE WEAK AREA
OF LOW PRESSURE ALOFT OVER TEXAS WILL HAVE ON THE FORECAST AREA.
MOISTURE HAS INCREASED DUE TO THE NORTHEAST FLOW...BUT MODELS
CONTINUE TO FLIP FLOP.  THE QUESTION REMAINS WHETHER OR NOT THE
RIDGE WILL BUILD STRONGLY ENOUGH TO KEEP THE LOW PRESSURE AREA AT
ARMS LENGTH AND AWAY FROM THE FORECAST AREA...OR ALLOW IT TO DRIFT
WESTWARD SUFFICIENTLY TO INFLUENCE THE WEATHER OVER EASTERN NEW
MEXICO...THE LATTER BASED ON THE LATEST VERSION OF THE ECMWF.  THE
GFS INDICATES THE RIDGE WILL RETROGRADE A BIT...ALLOWING ANY
DISTURBANCE IN THE NORTHWEST FLOW AS WELL AS ASSOCIATED SURFACE
FRONTS...TO AFFECT NORTHERN AND EASTERN NEW MEXICO.  FOR NOW WILL
STICK WITH THE STANDARD ISSUE GRIDS FOR THE WEEKEND AND EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  97  65  93 /  20  10  30  20
GALLUP..........................  54  92  54  87 /  20  20  30  20
GRANTS..........................  59  89  57  86 /  30  20  30  20
GLENWOOD........................  56  94  56  92 /  30  20  20  30
CHAMA...........................  50  82  46  80 /  30  30  30  20
LOS ALAMOS......................  56  79  57  83 /  40  20  20  10
RED RIVER.......................  43  74  43  72 /  40  30  20  20
TAOS............................  55  83  50  84 /  50  20  20  10
SANTA FE........................  57  84  55  84 /  50  20  20  20
SANTA FE AIRPORT................  62  87  57  86 /  40  20  20  10
ESPANOLA........................  62  89  58  89 /  40  20  20  10
ALBUQUERQUE HEIGHTS.............  67  90  66  89 /  30  20  20  10
ALBUQUERQUE VALLEY..............  66  92  62  90 /  30  20  20  10
ALBUQUERQUE FOOTHILLS...........  66  87  62  87 /  40  20  20  10
ALBUQUERQUE WEST MESA...........  66  92  63  91 /  30  20  20  10
SOCORRO.........................  64  92  63  91 /  30  20  20  10
SANDIA PARK/CEDAR CREST.........  58  79  57  84 /  40  30  20  20
MORIARTY/ESTANCIA...............  57  83  56  84 /  50  30  20  20
CARRIZOZO.......................  61  87  59  84 /  50  30  10  10
RUIDOSO.........................  53  81  53  82 /  40  30  10  20
RATON...........................  54  84  52  84 /  30  30  10  10
LAS VEGAS.......................  53  82  50  81 /  40  30  20  20
ROY.............................  57  82  55  82 /  20  20  10  10
CLAYTON.........................  59  85  60  87 /  30  10  10  10
SANTA ROSA......................  61  88  58  88 /  30  20  10  10
TUCUMCARI.......................  65  89  62  90 /  30  20  10  10
FORT SUMNER.....................  65  87  63  87 /  30  20  10  10
CLOVIS..........................  64  85  62  87 /  40  20  10  10
PORTALES........................  64  86  62  86 /  40  20  10  10
ROSWELL.........................  68  90  65  90 /  40  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 4, 4:40 AM MST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MDT WED JUL 4 2007

NMZ001>021-026-051200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
540 AM MDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON MAINLY FROM
THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND EXPANDING
SOUTHWARD MAY PRODUCE LOCALLY GUSTY WINDS AND A FEW MINUTES OF
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

In the hours before

Local storm report, Jul 4, 9:53 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1053 PM MDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 SE SAN FELIPE PUEBLO  35.41N 106.40W
07/04/2007  E1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            QUARTER SIZE HAIL COVERING INTERSTATE 25 AT MILE MARKER
            251. REPORTED BY RETIRED NWS EMPLOYEE.

0435 PM     HAIL             ALGODONES               35.38N 106.48W
07/04/2007  E0.75 INCH       SANDOVAL           NM   TRAINED SPOTTER

            STARTED AT 415 PM AND HAIL IS STILL ONGOING AT 435 PM

0440 PM     HAIL             ALGODONES               35.38N 106.48W
07/04/2007  E1.00 INCH       SANDOVAL           NM   PUBLIC

0519 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
07/04/2007  M1.00 INCH       BERNALILLO         NM   NWS EMPLOYEE

            ALAMEDA AND WYOMING. NICKELS BEGAN FALLING AT 512
            PM...THEN INCREASED TO QUARTERS AT 519 PM.

0535 PM     TSTM WND GST     5 S FORT SUMNER         34.41N 104.24W
07/04/2007  E60.00 MPH       DE BACA            NM   CO-OP OBSERVER

&&

CJONES
Special weather statement, Jul 5, 1:22 AM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 AM MDT THU JUL 5 2007

NMZ013-021-050900-
CURRY COUNTY-QUAY COUNTY-
222 AM MDT THU JUL 5 2007

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN QUAY AS WELL
   AS NORTHERN CURRY COUNTIES...

AT 220 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 7 MILES NORTH OF WHEATLAND TO 8 MILES EAST OF BELLVIEW.
MOVEMENT WAS SOUTHWEST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BROADVIEW...GRADY...
PLEASANT HILL AND SAN JON.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Cannon AFB radar (KFDX), 50 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
July 5, 1:45 AM MST
Where
Curry County, Bellview
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.820, -103.120

A barn door was blown off its hinges.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31940.